Thunderstorm Wind, Nodaway
- When
- May 27, 12:17 PM CST
- Where
- Nodaway County, 2 mi NE of Hopkins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.567, -94.783
29 hail, 6 thunderstorm wind, 3 tornado, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 27, 8:11 AM CST, 4 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 911 AM CDT THU MAY 27 2004 .DISCUSSION... HAVE CANCELLED THE FLASH FLOOD WATCH FOR THIS MORNING. ADDITIONAL THUNDERSTORMS CONTAINING HEAVY RAIN ARE NOT EXPECTED THROUGH THE REMAINDER OF THE MORNING. NRR && .PREVIOUS DISCUSSION... 340 AM THU... CONCERN CONTINUES TO BE THE THREAT OF CONVECTION THE NEXT FEW DAYS WITH HEAVY RAIN ALSO A POSSIBLE CONCERN THIS MORNING. SURFACE ANALYSIS INDICATES A ILL DEFINED STATIONARY FRONT FROM EXTREME SOUTHEAST KANSAS TO SOUTHERN MISSOURI. SHORTWAVE EMBEDDED IN FAST ZONAL FLOW IN COMBINATION WITH ISENTROPIC LIFT ON THE 305-310K SURFACE WAS TRIGGERING A NARROW BAND OF THUNDERSTORMS FROM WEST CENTRAL MISSOURI. RUC AND MESOETA SUGGEST THAT THE ISENTROPIC LIFT WILL SHIFT NORTHEAST AND WEAKEN THIS MORNING...GRADUALLY ENDING THE THREAT OF THUNDERSTORMS BY LATE MORNING. WILL MAINTAIN THE FLOOD WATCH FOR THE SOUTHEAST COUNTIES...ALTHOUGH THE THREAT OF FLASH FLOODING IS DIMINISHING. CONSIDERED FLASH FLOOD WATCH FOR PORTIONS OF THE I-70 CORRIDOR THIS MORNING...BUT EXPECT ANY FLASH FLOODING TO BE ISOLATED. ANOTHER CONCERN IS THIS AFTERNOON AS A WEAK BOUNDARY PUSHES ACROSS THE SOUTHEAST ONE HALF OF THE CWA. MESOETA SHOWS CAP BUILDING INTO THE CWA THIS MORNING BUT WEAKENING THIS AFTERNOON. MESOETA PUSHES THE FRONT TO THE I-35 CORRIDOR BY NOON AND INTO THE SOUTHEAST ZONES THIS AFTERNOON. WITH STRONG INSTABILITY AND STRONG SFC-6KM SHEAR...EXPECT THUNDERSTORMS TO DEVELOP ALONG THE FRONT. DUE TO WEAK CONVERGENCE ALONG THE FRONT EXPECT ONLY SCATTERED DEVELOPMENT. PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THE THREAT OF TORNADOES IS LOW AS SHEAR UNIDIRECTIONAL. THE THREAT OF CONVECTION WILL DIMINISH BY THIS EVENING AS A WEAK BOUNDARY PUSHES INTO SOUTHERN MISSOURI. THE WEAK UPPER LOW ACROSS SOUTHERN ARIZONA AND NW MEXICO IS EXPECTED TO PASS SOUTH OF THE CWA ON FRIDAY AS PER THE ETA AND GFS...THUS WILL ONLY RETAIN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE EXTREME SOUTHERN PORTION OF THE CWA. BY SATURDAY AFTERNOON...THE WARM FRONT SHIFTS INTO NORTHERN MISSOURI. MESOETA/GFS BOTH INDICATE A WEAK SHORTWAVE EJECTING NORTHEAST FROM THE WESTERN US UPPER TROUGH. CONFIDENCE IS NOT HIGH WITH THIS FEATURE. HOWEVER...THIS FEATURE MAY TRIGGER THUNDERSTORMS ACROSS THE CWA SATURDAY AFTERNOON. ALTHOUGH SFC-6KM SHEAR PROFILE ONLY AROUND 30 KTS...THERE IS GOOD DIRECTIONAL SHEAR PRESENT WITH CAPES AROUND 3000 J/KG. IF ANY THUNDERSTORMS DO DEVELOP...THEY MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. MODELS NOW QUICKER WITH THE MOVEMENT OF THE UPPER TROUGH INTO THE CENTRAL PLAINS. THIS APPEARS REASONABLE GIVEN THE UPPER TROUGH APPROACHING THE PACIFIC NORTHWEST. MODELS SIMILAR IN DEPICTING A SURFACE LOW IN CENTRAL KANSAS BY MIDNIGHT SATURDAY NIGHT WITH A COLD FRONT EXTENDING NORTH OF THE LOW...WITH A DRY LINE EXTENDING SOUTH INTO WESTERN OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THESE FEATURES IN KANSAS SATURDAY AFTERNOON...THEN SHIFT INTO THE CWA SATURDAY NIGHT. MODERATE INSTABILITY AND INCREASING SHEAR SUGGEST THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. DESPITE NOCTURNAL COOLING...TORNADOES MAY STILL BE POSSIBLE. EARLY SUNDAY...THE COLD FRONT IS EXPECTED TO MOVE ACROSS THE CWA DURING THE DAY ON SUNDAY WITH THE SHEAR PROFILE BECOMING MORE UNIDIRECTIONAL. AS A RESULT...A SQUALL LINE WILL LIKELY DEVELOP ALONG THE FRONT WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. DUE TO THE QUICKER MOVEMENT OF THE UPPER TROUGH...HAVE CUT PRECIPITATION CHANCES SUNDAY NIGHT AND MONDAY. DB 321 PM... MAIN CONCERN OVERNIGHT IS PRECIP CHANCES. WARM FRONT IS LOCATED JUST TO THE SOUTH OF THE FORECAST AREA. MOIST TROPICAL FETCH IS PUSHING ACROSS THE FRONT. DISTURBANCES ARE HARD TO SEE IN THE WATER VAPOR LOOP...HOWEVER MODELS SHOW LIFT DEVELOPING ON THE 310K ISENTROPIC SURFACE. EXPECT ADDITIONAL THUNDERSTORMS TO DEVELOP DURING THE EVENING HOURS AND CONTINUE INTO THE OVERNIGHT...MAINLY SOUTHEAST OF A LINE FROM KANSAS CITY TO KIRKSVILLE. MODELS SHOW BEST LIFT PUSHING EAST OF THE AREA FAIRLY QUICKLY. PRECIPITABLE WATER VALUES ARE FROM 1 TO 1.3 INCHES ACROSS THE AREA. THE GROUND IS ALREADY SATURATED SO ANY THUNDERSTORMS WHICH DEVELOP HAVE THE POTENTIAL TO CAUSE FLASH FLOODING...ESPECIALLY ACROSS CENTRAL MISSOURI...WHERE FLASH FLOOD GUIDANCE VALUES ARE UNDER 1 INCH. HAVE THEREFORE POSTED A FLASH FLOOD WATCH FOR MOST OF THE CENTRAL MISSOURI COUNTIES WITHIN THE FORECAST AREA. CONTINUED THE WATCH THROUGH THURSDAY MORNING TO CATCH ANY LINGERING PRECIP ALTHOUGH BEST CHANCE FOR PRECIP IS DURING THE OVERNIGHT HOURS. NRR FOR THE REMAINDER OF THE WEEK AND THROUGH THE HOLIDAY WEEKEND THERE ARE MANY CONCERNS. THE FOCUS WILL BE PLACED ON OUR THUNDERSTORM CHANCES AND SEVERE WEATHER POTENTIAL. THE MIDWEST CONTINUES TO BE DOMINATED BY A LARGE TROUGH IN CENTRAL CANADA...AND A CUTOFF LOW OVER SOUTHERN CALIFORNIA/NORTHERN BAJA. WITH THESE FEATURES IN PLACE IT HAS ALLOWED A SPLIT FLOW TO PREVAIL ACROSS THE NATION...WITH THE SOUTHERN STREAM POINTED RIGHT ACROSS KANSAS AND MISSOURI. ABUNDANT MOISTURE CONTINUES TO BE PUMPED INTO OUR AREA BY THE SOUTHERN STREAM...AS EVIDENT ON WATER VAPOR IMAGERY. THE PREVAILING UPPER LEVEL WINDS HAVE BEEN VERY ZONAL AS A RESULT OF THE TWO DOMINATING FEATURES. THIS HAS HELPED KEEP A SURFACE BOUNDARY ROOTED OVER SOUTHERN MISSOURI...AND ALLOWED AN ABUNDANCE OF THUNDERSTORMS TO TRAIN ACROSS SECTIONS OF CENTRAL MISSOURI. FOR THURSDAY...A VORT LOBE WILL ROTATE UNDER THE CENTRAL CANADIAN TROUGH...AND ORGANIZE A COLD FRONT IN THE UPPER MIDWEST. THE MODELS ARE IN FAIRLY GOOD AGREEMENT IN PUSHING THE FRONT THROUGH OUR AREA THURSDAY MORNING/AFTERNOON. BOTH THE GFS AND ETA KEEP THE PRECIP TO OUR SOUTH AND EAST DURING THE AFTERNOON. THIS LOOKS LIKE A RESULT OF THE QUICKER INTRODUCTION OF DRY NORTHWEST WINDS AT H8 LEVEL BEHIND THE SURFACE FRONT. ADDITIONALLY...THE FASTER FRONT MOVEMENT ALSO IMPLIED THAT THE UPPER LEVEL FORCING AND AFTERNOON HEATING WOULD INITIATE THE CONVECTIVE ACTIVITY JUST OUTSIDE OUR AREA. HOWEVER WITH THE MESO-ETA SHOWING SURFACE BASED CAPE FROM 3000-4000 J/KG DURING THE AFTERNOON HOURS...AND LITTLE TO NO CIN...I HAVE LEFT OUR CHANCE OF THUNDERSTORMS IN FOR AREAS FROM KANSAS CITY TO KIRKSVILLE AND POINTS SOUTH. THE SEVERE THREAT APPEARS TO BE ISOLATED DUE TO A LACK OF ANY GOOD FOCUSING FEATURES OVER OUR AREA...THOUGH THE BEST CHANCE FOR ANY THAT OCCUR WOULD BE ACROSS CENTRAL MISSOURI. ON FRIDAY THE CUTOFF LOW...THAT IS CURRENTLY IN SOUTHERN CALIFORNIA...WILL WING ITS WAY THROUGH THE SOUTHERN MIDWEST. THIS IS AS A RESULT OF AN EAST PACIFIC TROUGH THAT WILL BE DIGGING INTO THE WEST COAST. A SHORTWAVE RIDGE ACCOMPANYING THE LOW...SHOULD KEEP MOST OF THE PRECIPITATION SUPPRESSED TO OUR SOUTH. THEREFORE WE CONTINUE TO CARRY ONLY SLIGHT CHANCE POPS FOR FRIDAY. FOR THE HOLIDAY WEEKEND...UNSETTLED AND POTENTIALLY SEVERE WEATHER WILL USHER IN THE SUMMER MONTHS. THE TROUGH MOVING INTO THE WEST COAST THURSDAY AND FRIDAY...WILL PUSH INTO THE ROCKY MOUNTAINS WITH A LEE SIDE SURFACE LOW SPINNING UP ACROSS THE HIGH PLAINS. THIS WILL MOVE A WARM FRONT NORTH THROUGH KANSAS AND MISSOURI SATURDAY. THE BEST CHANCE FOR ACTIVITY WOULD ARRIVE SATURDAY AFTERNOON...WITH THE SURFACE HEATING...AND AGAIN SATURDAY NIGHT AS THE LOW LEVEL JET GETS GOING. FOR SATURDAY AFTERNOON AND EARLY EVENING THE ETA FORECASTS HELICITY VALUES IN THE 300+ M2/S2 RANGE. THIS IS MORE THAN ENOUGH TO SUPPORT ROTATING SUPERCELLS THAT COULD PRODUCE LARGE HAIL...DAMAGING WINDS AND TORNADOS. HOWEVER BOTH THE ETA AND GFS INDICATE THAT AVAILABLE MOISTURE COULD BE SKETCHY...THUS LIMITING THE EXTENT OF THE SEVERE WEATHER. GIVEN THE VARIABILITY IN THE MODELS THIS FAR OUT...THIS WILL REQUIRE CAREFUL MONITORING OVER THE UPCOMING DAYS. ON SUNDAY THE TROUGH WILL PUSH OUT OF THE ROCKIES INTO THE CENTRAL PLAINS...PUSHING THE SURFACE LOW TOWARDS THE GREAT LAKES AND THE COLD FRONT THROUGH KANSAS AND MISSOURI. AVAILABLE MOISTURE WILL NOT BE A PROBLEM ON SUNDAY. THE LATEST MID RANGE MODEL RUNS CONTINUE TO SHOW THE FRONT MOVING THROUGH LATE SUNDAY AFTERNOON AND EVENING. SHEAR PROFILES INDICATE THAT WIDESPREAD SEVERE THUNDERSTORMS WITH HAIL...WINDS AND THE POSSIBILITY OF TORNADOS WILL EXIST. FOR MONDAY...PREVAILING WISDOM INDICATES THAT THE FRONT SHOULD SLOW DOWN SUNDAY NIGHT AS THE UPPER LEVEL TROUGH BECOMES NEGATIVELY TILTED AND A JET STREAK DIGS IN UNDER IT. THEREFORE...I HAVE KEPT A CHANCE OF THUNDERSTORMS INTO MONDAY BASED ON THE IDEA OF A SLOWER FRONT. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1245 PM CDT THU MAY 27 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281100- ...SEVERE THUNDERSTORMS AND FLOODING ARE POSSIBLE THIS AFTERNOON AND THIS EVENING ACROSS PORTIONS OF THE OUTLOOK AREA... ...SIGNIFICANT SEVERE WEATHER POSSIBLE SATURDAY AFTERNOON THROUGH SUNDAY WITH LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES ARE ALSO POSSIBLE SATURDAY AFTERNOON AND SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL SINK SOUTHEAST ACROSS THE OUTLOOK AREA THIS AFTERNOON. AS THE FRONT CONTINUES TO MOVE SOUTHEAST THIS AFTERNOON...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY EAST OF A LINE FROM MARYVILLE TO WARRENSBURG TO CLINTON. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ALTHOUGH THE POTENTIAL APPEARS LOW AT THIS TIME...THE THREAT OF AN ISOLATED TORNADO CANNOT BE RULED OUT. ADDITIONALLY...THE HEAVY RAIN FROM THESE STORMS COULD PRODUCE FLASH FLOODING PROBLEMS THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON SATURDAY...A WARM FRONT WILL MOVE RAPIDLY NORTH ACROSS MISSOURI AS A STRONG UPPER LEVEL STORM SYSTEM MOVES INTO THE ROCKY MOUNTAIN REGION. ALTHOUGH WIDESPREAD THUNDERSTORM ACTIVITY IS NOT EXPECTED...A FEW SEVERE THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. AS A STRONG UPPER LEVEL STORM SYSTEM MOVES INTO THE CENTRAL PLAINS SATURDAY NIGHT AND SUNDAY...A COLD FRONT WILL MOVE INTO EASTERN KANSAS AND WESTERN MISSOURI BY LATE SUNDAY MORNING. A WARM AND MOIST UNSTABLE AIRMASS WILL BE IN PLACE IN ADVANCE OF THE FRONT...WHICH WILL LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ACROSS KANSAS SATURDAY AFTERNOON. THESE STORMS WILL LIKELY MOVE EAST INTO MISSOURI AFTER MIDNIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. AS THE FRONT ENTERS THE OUTLOOK AREA ON SUNDAY...A LINE OF THUNDERSTORMS MAY DEVELOP ALONG THE FRONT WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON SOUTHEAST OF A LINE FROM MARYVILLE TO WARRENSBURG TO CLINTON. SPOTTER ACTIVATION MAY BE NEEDED AGAIN SATURDAY AFTERNOON AND WILL LIKELY BE NEEDED SATURDAY NIGHT AND SUNDAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. CUTTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1200 PM CDT THU MAY 27 2004 MOZ002>008-015>017-272300- ADAIR MO-GENTRY MO-GRUNDY MO-HARRISON MO-MERCER MO-NODAWAY MO- PUTNAM MO-SCHUYLER MO-SULLIVAN MO-WORTH MO- 1200 PM CDT THU MAY 27 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 308...IN EFFECT UNTIL 600 PM CDT THURSDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...GENTRY...GRUNDY...HARRISON...MERCER...NODAWAY...PUTNAM... SCHUYLER...SULLIVAN AND WORTH. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY... KIRKSVILLE...MARYVILLE AND TRENTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. NRR
The Des Moines radar (KDMX), 157 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
29 hail, 6 thunderstorm wind, 3 tornado, 2 flash flood. Local standard time, as filed.
Brief tornado touchdown along Harrison Daviess county line. Tornado left Harrison county 1 mile south of Melbourne and entered Daviess county.
Brief tornado touchdown along the Harrison and Daviess county line. Tornado entered Daviess county 10 miles north of Jamesport, and then dissipated.
Brief tornado touchdown near 146/128 interchange.
Also 2 inch diameter tree branches down.
There was extensive damage to roofs and cars. Power lines were also reported down.
Heavy rains produced running water over several roads.
Water over Jaguar Street.
Siding damaged on house...large tree limbs down...large satellite dish damaged...2 by 4 supporting bird house snapped...between 210 and 211 block of Highway Y.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400422, 5400426, 5400427, 5400428, 5400429, 5400430, 5400332, 5400342, 5400343, 5400344, 5400330, 5400333, 5400334, 5400331, 5400335, 5400336, 5400337, 5400338, 5400339, 5400340, 5400341, 5400347, 5400250, 5400251, 5400423, 5400345, 5400348, 5400349, 5400329, 5400350, 5400351, 5400424, 5400425, 5400346, 5400421, 5400324, 5400325, 5400326, 5400327, 5400328.